Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 214, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 29, 2023, 6:27 PM CDT for Clay County, Richland County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2023, 6:27 PM CDT (23:27 UTC)
- Expired
- Jul 29, 2023, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Clay County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -536 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:18 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 29, 6:18 PM CDT, 9 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 618 PM CDT Sat Jul 29 2023 .SYNOPSIS... Issued at 617 PM CDT Sat Jul 29 2023 Thunderstorms will pose a threat of gusty winds across portions of west-central, central, and southeastern Illinois this afternoon and evening. A break from the oppressive heat and humidity is expected over the next few days, with highs only in the mid 80s. && .DISCUSSION... Issued at 233 PM CDT Sat Jul 29 2023 ---------- Key Messages ------------ 1. A complex of strong to severe thunderstorms is tracking east across Missouri, and will likely impact parts of west-central Illinois this afternoon, and southeastern Illinois this evening. These storms pose a threat of strong to potentially damaging wind gusts. The areas most likely to see storms this afternoon are those south of a Quincy- to- Springfield- to-Mattoon line. 2. There will be a few days of respite from the oppressive heat and humidity, with high temperatures in the low to mid 80s and dewpoints in the 60s through Tuesday. 3. Occasional precip chances will exist during the upcoming work week as disturbances move around an upper ridge over the central Plains. Locally, the better chance of storms is Tues night and beyond. ------------------------------------ A slow-moving cold front was positioned just south of the ILX CWA, roughly near the I-64 corridor in IL. The primary focus this afternoon remains the evolution of the MCS tracking east-southeast across MO, which extends from the IA/MO border to south of I-70. IR satellite imagery shows the coldest cloud tops have been on a steady southeast trajectory all morning, and that corresponds to the apex of the bow, which is on a beeline for the St. Louis metro. However, the northern fringes of the complex have held together much better than expected, and appear set to bring storms into west-central IL. While not as menacing as the portion of the system heading towards St. Louis, the northern fringes of this MCS have recently produced measured 40-45 mph wind gusts. Despite being north of the sfc front, RAP-based mesoanalysis shows moderate instability (2000 J/kg of MUCAPE) across west-central IL for the convection to work with. Additionally, the MCS has such an expansive cold pool that these storms will likely continue to forward propagate and pose a strong to severe wind threat as they progress east this afternoon. Further south, mesoanalysis shows the surface instability gradient positioned near the surface boundary, and that should keep the main bow on its east-southeast trajectory. SBCAPE values are around 3000 J/kg ahead of the bow, suggesting it will be able to maintain intensity through at least early evening. While the trajectory will largely keep that main bowing segment just south of the CWA, if the system holds together into the evening it could impact areas along/south of I-70. A rough timing estimate brings the MCS near Effingham/Clay counties around 6-7 PM, but again, the apex of the bow may be tracking just south of those areas. Sunday looks rather nice in the post-frontal airmass, with partly cloudy skies and highs in the mid 80s. Models bring another disturbance across MO tomorrow, but not close enough to include PoPs in our forecast, although as we saw today the models can misplace where these types of systems track, even at short range. Into next week, a familiar synoptic pattern unfolds, with an amplified upper ridge over the west-central Plains. As the week unfolds, guidance nudges the ridge east which would support a warming trend locally during the latter half of the week. However, exactly how warm we get will depend on how mesoscale features unfold, such as outflow boundaries from convection. While specifics remain hard to parse, it does look like the work week will be filled with periodic storm chances as central IL will sit in a northwest upper flow regime around the ridge. Early in the week (specifically Sunday night-Tues AM), guidance continues to suggest the more favorable area for t-storm activity to be to our southwest, across portions of Missouri. However, by Tues night and beyond, both global deterministic models and their ensembles suggest the storm track shifts a bit northwest, putting central IL in the line of fire. That's a notable shift in the guidance from 24 hours ago, although it remains hard to have much confidence in these northwest flow regimes where the global models don't sufficiently resolve the impacts of previous rounds of convection. The uncertainty around the storm evolution also impacts the temperature forecast. Confidence is higher earlier in the week, when the storm track is favored to remain southwest of the area. High temps should generally be in the mid/upper 80s through Tues, and dewpoints will be more pleasant (at least relatively speaking), in the low to mid 60s. Thurs continues to look like the hottest day of the week, with the potential for peak heat indices flirting with heat advisory criteria (105 F), at least across the southern portions of the CWA. Erwin && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 617 PM CDT Sat Jul 29 2023 A cold front has pushed south of the terminals and is the main focus for thunderstorms early this evening. The northern edge of the thunderstorm complex may approach SPI and DEC, but is favored to stay just south of the terminals. Those two sites may see a wind shift as outflow from the storms turns winds from northerly to southwesterly for an hour or so, with gusts in the low to mid 20 kt range briefly possible. Otherwise, outside the influence of storms, expect a light northerly wind to prevail through the period. Some patchy fog is possible overnight, mainly near the Illinois River Valley and may reduce vsby at PIA early Sunday morning. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for ILZ066>068-071>073. &&
Hazardous weather outlook, Jul 29, 3:14 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 314 PM CDT Sat Jul 29 2023 ILZ040>042-047>057-061>063-302015- Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- 314 PM CDT Sat Jul 29 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms through this evening, and these storms will be capable of producing strong to locally severe wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms return to the forecast Tuesday night through Friday. It is too early to determine the severe weather potential. Hot and humid weather could return by late in the work week, with the potential for afternoon heat indices around 100 degrees on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 8 PM. Expected storm motion is toward the east-southeast around 30 mph. ILZ066>068-071>073-302015- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 314 PM CDT Sat Jul 29 2023 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. A line of thunderstorms will pose a threat for damaging winds this evening, mainly between 5 and 8 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms return to the forecast Tuesday night through Friday. It is too early to determine the severe weather potential. Hot and humid weather could return by late in the work week, with the potential for afternoon heat indices around 100 degrees on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 and 8 PM. Expected storm motion is toward the east-southeast around 40 mph. ILZ027>031-036>038-043>046-302015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-De Witt- Piatt-Champaign-Vermilion- 314 PM CDT Sat Jul 29 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms return to the forecast Tuesday night through Friday. It is too early to determine the severe weather potential. Hot and humid weather could return by late in the work week, with the potential for afternoon heat indices around 100 degrees on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Erwin
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:24 AM CDT | Special Weather Statement | ILX | Champaign | 36 min |
| Jul 29, 1:53 AM CDT | Special Weather Statement | ILX | DeWitt | 37 min |
| Jul 29, 3:05 AM CDT | Special Weather Statement | ILX | Edgar | 25 min |
| Jul 29, 4:26 PM CDT | Severe Thunderstorm Warning | ILX | Clay | 34 min |
| Jul 29, 5:43 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.